Iowa, 2018

Blizzard and Winter Storm in Iowa, January 22, 2018

January 22, 2018 · NWS DMX · 11 events in 11 counties and zones

A low pressure system was working it's way off the Rockies and across Kansas through January 21st, deepening along the way. Late on the 21st and on through the 22nd the surface low turned NE and tracked across the SE portions of Iowa, leaving NW Iowa in the cross hairs for heavy snowfall and blizzard potential.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system was working it's way off the Rockies and across Kansas through January 21st, deepening along the way. Late on the 21st and on through the 22nd the surface low turned NE and tracked across the SE portions of Iowa, leaving NW Iowa in the cross hairs for heavy snowfall and blizzard potential. As the day progressed on the 22nd, an area of heavy snowfall developed over far NW Iowa where as much as a foot or more of snow fell in conjunction with gusty winds in excess of 40 mph and even 50 mph at times, resulting in prolonged periods of visibilities of less than 1/4 mile, especially during the morning and early afternoon hours. A sharp snowfall gradient was seen towards the SE as amounts quickly fell to just a couple of inches or less within a county or two of the heaviest snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 22, 4:09 AM CST, 51 minutes earlier.

Area forecast discussion, Jan 22, 4:09 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
409 AM CST Mon Jan 22 2018

.SHORT TERM.../Today through Tonight/
Issued at 346 AM CST Mon Jan 22 2018

The well advertised blizzard/winter storm/rain/thunder event has
arrived in Iowa. Models have cinched up on a track for the low...
placing it over SE Iowa at 12z Mon, and east of Iowa by 06z Tue.
Important to note that latest trends have been to push the track
of the low, and thus the warm air sector ever so slightly further
to the WNW. The ramifications of this trend have been to lower
snow amounts in our northeastern CWA. Left the Winter Storm
Warning going in Worth County, but it may struggle to verify. If
this trend continues through the day shift, Worth and Cerro Gordo
counties may struggle to get out of the Tr. to 2 inch range for
snow.

Winds will be a major factor in impacts across
northern/northwestern Iowa. At 09z, Storm Lake had winds of 31
mph, gusting to 40 mph. Confidence is very high in strong winds
across Iowa today, with the strongest winds west of I-35, right
over the area running with a Blizzard Warning. All ingredients for
high winds present as low passes through Iowa and pressure
gradient spreads eastward. 3-hr pressure change nears +6mb over SE
Iowa, so have amplified winds from Carroll to Cass county vs
previous forecast. Will be a somewhat fascinating wind gradient
today... placement of low over Iowa mitigates pressure gradient.
Winds from Des Moines to Ottumwa may struggle to reach 10 to 15
mph, whereas winds in Estherville will likely reach 30 mph, with
a gust of 50 mph looking very plausible for a brief time today.

Cannot emphasize hazardous travel conditions expected in Blizzard
Warning area. With high confidence of widespread winds sustained
in the 25 to 35 mph range, with gusts of 40 to 50 mph possible,
moderate to heavy snow will fall in the form of blowing snow,
reducing visibility to near zero at times and causing blowing and
drifting snow onto roadways. "Stucco" type snow also possible, as
snow will likley initially be of the wet and heavy variety.

By 12z Tue, system should be east of Iowa. Pressure gradient will
also to relax through the overnight tonight, meaning winds should
start to gradually diminish to the 10 to 20 mph range, beginning
around 00z Tue.

.LONG TERM.../Tuesday through Sunday/
Issued at 346 AM CST Mon Jan 22 2018

The area of low pressure will be over lower Michigan by Tuesday
morning with the precipitation having ended across the forecast
area with drier air arriving. Cyclonic flow will be over the state
to begin the day before weak ridging arrives in the afternoon.
This will lead to gradual diminishing northwest winds. A few
patches of stratus will likely linger part of the day though due
to the cyclonic flow. Another short wave will arrive Tuesday night
and will bring modest kinematic forcing and saturating profiles
and may result in a few flurries or brief light snow. Snow mention
for Tuesday night is currently not in the forecast but may need
to be added. At this point, it appears to be little to no impact.
Surface high pressure ridge will move across Iowa on Wednesday.
This will be followed by the upper flow transitioning to southwest
flow toward the end of the week as a large trough develops to the
west. This will bring warm advection back to the state and
temperatures back into the 40s and 50s over the snow free areas.
The next system will arrive Friday night and will bring the next
chance for precipitation.

Temperatures through much of the forecast period will be dependent
on snow cover. High temperatures over the northwest will be
dampened due to the new snow while warmer temperatures will occur
across the remainder of the area. High temperatures for Tuesday
will range from the mid 20s north to mid 30s south. Better melting
potential will arrive over the northwest with the end of the week
warmer temperatures.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1131 PM CST Sun Jan 21 2018

Quite a variety of conditions across TAF locations early on with LIFR
conditions in a blizzard near KFOD and at KMCW and mainly IFR
conditions elsewhere in DZ and FG with prevailing low cigs.  ISOLD
TSRA possible at KDSM and KOTM through 09Z or so.  Strong wind will
increase across TAF locations from NW to SE through Monday with a
transition across KALO and southern TAF locations to snow aft 18Z-
20Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for IAZ017-
025-035-045-046-057.

Blizzard Warning until midnight CST tonight for IAZ004>006-015-
023-033-044.

Winter Storm Warning until midnight CST tonight for IAZ007-016-
024-034.

&&

SHORT TERM...Kotenberg
LONG TERM...Donavon
AVIATION...FAB
Hazardous weather outlook, Jan 22, 4:30 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
430 AM CST Mon Jan 22 2018

IAZ004>006-015-023-033-044-231030-
Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-Sac-Crawford-
430 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Blizzard Warning is in effect for the area from overnight
tonight through Monday evening. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a potential for ice jams and river flooding towards
the middle of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not be needed, but reports of snowfall, ice
accrual, and visibility would be greatly appreciated.

IAZ007-016-024-034-231030-
Worth-Hancock-Humboldt-Calhoun-
430 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Storm Warning is in effect for the area from overnight
tonight through Monday evening. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a potential for ice jams and river flooding towards
the middle of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not be needed, but reports of snowfall, ice
accrual, and visibility would be greatly appreciated.

IAZ017-025-035-045-046-057-231030-
Cerro Gordo-Wright-Webster-Carroll-Greene-Audubon-
430 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area beginning
overnight tonight through Monday evening. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a potential for ice jams and river flooding towards
the middle of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but reports of snow and
ice would be appreciated.

IAZ026>028-036>039-047>050-058>062-070>075-081>086-092>097-231030-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
430 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

This evening, wind speeds will increase to 20 to 30 mph range,
with gusts of 35 to 40 mph possible. A Light dusting of snow is
also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a potential for ice jams and river flooding towards
the middle of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Kotenberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 blizzard, 4 winter storm. Local standard time, as filed.

Blizzard, Emmet

When
January 22, 5:00 AM CST to 11:00 PM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
January 22, 7:00 AM CST to 11:00 PM CST
Where
Kossuth forecast zone
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
January 22, 8:00 AM CST to 11:00 PM CST
Where
Palo Alto forecast zone
Reported by
AWOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
January 22, 8:00 AM CST to 10:00 PM CST
Where
Pocahontas forecast zone
Reported by
AWOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Sac

When
January 22, 8:00 AM CST to 10:00 PM CST
Where
Sac forecast zone
Reported by
AWOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
January 22, 9:00 AM CST to 11:30 PM CST
Where
Winnebago forecast zone
Reported by
AWOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
January 22, 9:00 AM CST to 11:00 PM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
January 22, 9:00 AM CST to 9:00 PM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
January 22, 10:00 AM CST to 11:30 PM CST
Where
Hancock forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
January 22, 11:00 AM CST to 11:30 PM CST
Where
Worth forecast zone
Reported by
COOP Observer
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
January 22, 11:00 AM CST to 11:00 PM CST
Where
Humboldt forecast zone
Reported by
AWOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733940, 733941, 733942, 733943, 733944, 734914, 734917, 734918, 734913, 734915, 734916.